Heart palpitations during an allergic reaction may indicate the onset of a life-threatening condition called anaphylaxis. Anaphylactic allergy symptoms can occur following contact with certain foods, drugs, insects and plant products, such as latex. Heart palpitations, or abnormal pulse, may come from a heartbeat that is too slow, too fast or uneven. During anaphylaxis, these conditions, respectively termed tachycardia, bradycardia and arrhythmia, will accompany additional breathing and heart trouble and follow less severe allergy symptoms.
The Food Allergy and Anaphylaxis Network reports that anaphylaxis most often occurs in relation to food allergies, in incidents that occur outside the hospital environment. Heart trouble symptoms can arise immediately or hours after eating an allergenic food. The symptoms result from an abnormal drop in blood pressure. Additional respiratory health problems, such as wheezing and shortness of breath, push patients toward anaphylactic shock. The FAAN notes that asthma attacks induced by allergy symptoms raise the risk for anaphylaxis in those who have asthma.
The combined effects of allergic and anaphylactic reactions result in the insufficient oxygen and nutrient distribution within the body. Respiratory and cardiovascular inefficiency create and exacerbate this condition; the less oxygen pumped from the lungs to the heart, the weaker a patient's heart function will be. Without treatment, according to the National Institutes of Health, anaphylaxis eventually results in respiratory and cardiovascular arrest, causing metabolic shutdown and death.
Awareness of normal allergy symptoms and anaphylactic signs will allow for quick identification and treatment for this potentially fatal condition. Regular allergic reactions to foods or other substances may produce mouth and skin itching and swelling, nasal congestion and gastrointestinal distress. The NIH notes that heart trouble or breathing problems that occur in conjunction with allergies should be considered warning signs of anaphylaxis. Severe symptoms may include rapid, slow or abnormal pulse, dizziness, weakness, confusion and loss of consciousness.
While the effects of a normal allergic reaction may come and go over a period of several minutes to several hours, anaphylactic conditions can escalate suddenly to emergency proportions. The NIH advises an immediate call to 9-1-1 for paramedic help when symptoms first appear, before breathing and heart trouble immobilize patients.
Immunotherapy shots may reduce sensitivity to insect venom and other substances but won't prevent allergic reactions to foods, according to the American Academy of Allergy Asthma and Immunology. Avoiding contact with known allergens in many cases represents the only way to prevent allergy-induced anaphylaxis, which can happen at any time in sensitized patients. The NIH suggests that allergy patients carry an emergency epinephrine injector to raise blood pressure, which may prevent heart palpitations and other serious consequences of anaphylaxis.